Virginia, 2016

Hail and Damaging Winds in Virginia, June 22, 2016

June 22, 2016 · NWS MRX · 3 events in 2 counties and zones

A few severe thunderstorms developed across Southwest Virginia in the vicinity of a weak stationary front. Strong convective gusts downed a few trees and there was one report of quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms developed across Southwest Virginia in the vicinity of a weak stationary front. Strong convective gusts downed a few trees and there was one report of quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 12:23 PM EST, 17 minutes earlier.

Area forecast discussion, Jun 22, 12:23 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
123 PM EDT WED JUN 22 2016

.AVIATION...
Currently maintaining VFR at all terminals this afternoon. However,
convection developing along a line extending west across central
KY this afternoon could impact TRI later this afternoon and
evening. Greatest likelihood of tstm activity on-station expected
at TRI with a lesser chance expected for TYS/CHA through this
evening. With pcpn vcnty TRI later today, bring in IFR for fog
overnight.

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 22, 3:45 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 AM EDT WED JUN 22 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM EDT WED JUN 22 2016 /345 AM CDT WED JUN 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A STATIONARY FRONT DRAPED ACROSS SOUTHWEST VIRGINIA AND FAR
NORTHEAST TENNESSEE WILL BE A FOCUS FOR MORE SHOWERS AND
THUNDERSTORMS TO DEVELOP DURING THE DAY TODAY ALONG AND NEAR THE
BOUNDARY. THE STORMS WILL BE STRONGEST IN THE LATE AFTERNOON AND
EARLY EVENING ACROSS EXTREME NORTHEAST TENNESSEE AND SOUTHWEST
VIRGINIA WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATE THURSDAY. THE
BEST CHANCE FOR SEVERE WEATHER WILL BE FOR AREAS ALONG AND NORTH
OF INTERSTATE 40. DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL
BE THE MAIN THREATS. A LOWER THREAT EXIST FOR MARGINALLY SEVERE
SIZED HAIL.

STRONG TO MARGINALLY SEVERE STORMS WILL CONTINUE INTO THE DAY
FRIDAY WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING BEING THE
MAIN THREATS. THE BEST CHANCES FOR ANY SEVERE WEATHER ON FRIDAY WILL
BE FOR AREAS SOUTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TD/MA

The radar

The Jackson,KY radar (KJKL), 81 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wise

When
June 22, 12:40 PM EST
Where
Wise County, 0.88 mi SE of Pound
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.120, -82.610

A few trees were reported down.

Hail, Washington

When
June 22, 2:10 PM EST
Where
Washington County, 0.55 mi E of Abingdon
Measured
1 in hail
Reported by
Post Office
Coordinates
36.710, -81.970

Quarter sized hail was reported.

Thunderstorm Wind, Washington

When
June 22, 2:30 PM EST
Where
Washington County, Watauga
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.680, -81.930

Several trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634829, 634830, 634831.